Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 31, NWS Salt Lake City, UT

November 24, 2023Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this wind advisory at Nov 24, 2023, 11:02 AM MST for Davis County, Weber County, Utah. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2023, 11:02 AM MST (18:02 UTC)
Expired
Nov 24, 2023, 2:00 PM MST
In force
3 hr
Issued by
NWS Salt Lake City, UT

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 39 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS75 KSLC 241802
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1102 AM MST Fri Nov 24 2023

UTZ104-242100-
/O.EXP.KSLC.WI.Y.0030.000000T0000Z-231124T1800Z/
/O.NEW.KSLC.WI.Y.0031.231124T1802Z-231124T2100Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
1102 AM MST Fri Nov 24 2023

...WIND ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Northeast winds around 10 mph.

* WHERE...Northern Wasatch Front.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Wind gusts in excess of 45 mph will
  continue near the mouths of canyons, including Farmington and
  Weber Canyons, through mid afternoon before diminishing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ107-241915-
/O.EXP.KSLC.WI.Y.0030.000000T0000Z-231124T1800Z/
Cache Valley/Utah Portion-
Including the cities of Logan and Smithfield
1102 AM MST Fri Nov 24 2023

...WIND ADVISORY HAS EXPIRED...

Winds are diminishing across the Cache Valley late this morning.
Occasional gusts into the 30 mph range will remain possible
through mid afternoon, mainly near canyons along the east side of
the Cache Valley.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
564 
WWUS75 KSLC 242108
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
208 PM MST Fri Nov 24 2023

UTZ104-242215-
/O.EXP.KSLC.WI.Y.0031.000000T0000Z-231124T2100Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
208 PM MST Fri Nov 24 2023

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory criteria across the northern
Wasatch Front. Localized gusts into the 30 mph range will persist
near the mouth of Weber and Farmington canyons through the
afternoon. 

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 24, 4:12 AM MST, 6 hours 50 minutes earlier.

Area forecast discussion, Nov 24, 4:12 AM MST, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 AM MST Fri Nov 24 2023

.SYNOPSIS...A slow moving low pressure system will cross the
region through early Saturday. A dry and cold northerly flow will
follow for the weekend into early next week.

&&

.SHORT TERM (Through 12Z/5AM Sunday)...As of early Friday morning
an area of low pressure was centered near Wendover, with a mid-
level dry slot punching into central Utah. This storm system
exhibits a classic presentation on satellite products this
morning, with clearly defined conveyer belts, an earlier noted
baroclinic leaf and a tidy deformation zone. Much of northern Utah
and SW Wyoming is currently situated beneath the deformation
zone, with an area of attendant precipitation. Farther south, our
mid- level dry slot is acting to deter precipitation across
central Utah attm, while showers are ongoing across southern Utah
associated with jet dynamics and mid-level convergence. Regarding
winds across SW Wyoming and northern Utah, we've seen some gusts
peak in the 50-60 mph range, most notably Evanston and most
recently Park Lane in Farmington. Latest hi-res guidance suggest
these winds are currently peaking (as of 3AM MST), and that these
winds will very gradually decrease through the morning while
falling below 45 mph just before Noon in the most wind-prone
locations.

Regarding precipitation trends, latest CAMs, ensembles and global
models are in reasonable agreement in suggesting deformation
precip will continue across northern Utah and SW Wyoming through
the morning, with precipitation intensity oscillating between very
light to occasionally moderate before gradually diminishing this
afternoon most valley areas with the exception of Utah Valley
where snow showers likely linger. This afternoon, a second round
of low-level cyclogenesis is now likely to occur over extreme SE
Utah and SW Colorado. When combined with some mid- level
instability release, moderate to occasionally heavy precipitation
can't be ruled out here this afternoon and evening, with mainly
rain below 4500-5000 feet. Additionally, the track of this surface
low will initiate favorable upslope flow up the Uinta Basin and
Castle Country. With the deformation pivot point shown rotating
through central Utah this afternoon associated with the associated
second cyclogenesis, snowfall will be quite productive across
central Utah through today. For this reason, have added Castle
Country to the suite of winter headlines as ensemble most likely
snowfall ranges from 2-5 inches here, with ensemble max suggesting
7-8 inches. Otherwise, inherited snowfall forecast was in good
shape with 1-3 inches for the Wasatch Front, 1-3 inches across
northwest Utah (with locally 6-8" across the Raft Rivers),
limited accumulation across the Northern Wasatch Front and Cache
thanks to downsloping, 1-3 inches for central Utah valleys and an
additional 5-10 inches for most mountain ranges. See WSW products
or weather.gov/slc/winter for more details on forecast snow
amounts.

For much of the night tonight, portions of central Utah will
remain beneath the earlier mentioned deformation associated with
the SE Utah/SW Colorado cyclogenesis, and as such areas such as
the Book Cliffs, Uinta Basin and central Utah mountains will be
favorably positioned to experience productive snowfall for much
of the night. Heading into Saturday morning, deep-layer flow
transitions to the northwest and becomes more orographically-
driven, which will favor terrain that does well in such a setup.
It appears enough mid-level dry air will advect into the area to
allow snow to diminish by this evening for all areas, leaving
behind a cold Sunday morning across the area with temperatures
5-15F below normal for late November -- locally colder for those
locations with fresh snowpack that are able to clear out and
radiate effectively.

.LONG TERM (After 12Z/5AM Saturday)...The extended forecast looks to
settle into a calm, cold and quiet pattern for much of the extended.
The departing trough axis will be along the Utah/Colorado border on
Saturday which will promote northerly flow over much of the CWA and
leave a very small (~15% chance) for lake effect/enhancement snow to
keep some light precip going. This would mostly impact the Oquirrh
Mountains, Tooele and the west side of the SLC valley. Otherwise
lingering snow showers shut off by the afternoon over parts of
Wyoming and the higher terrain in Utah.

A ridging pattern builds overhead into the region on Sunday and
holds well into the work week promoting subsidence aloft. Clearing
skies and warmer temperatures up high will drive valley inversions
back to the susceptible areas and reduce air quality and visibility.
Cold temperatures at the surface remain with Sunday likely seeing
some of the colder temperatures of the winter thus far throughout
the Great Basin with some overnight lows being near 10 degrees below
seasonal normals.

The next winter weather potential is consistent in models for an
arrival later in the week, likely Thursday/Friday, but confidence
remains lacking on timing, moisture and accumulations. But more on
the way to continue to add to the November snowpack.

&&

.AVIATION...KSLC...Waves of light snow bands will
likely continue to bounce conditions from MVFR/IFR through much of
the morning as snow showers lower VIS/CIG. These conditions will
trend towards VFR by 18Z with showers becoming more sparse and
precip likely being more of a mix as temperatures warm. Winds will
be mostly from the north/northwest but the lack of wind speed could
leave terminals seeing variable at times.

.REST OF UTAH AND SOUTHWEST WYOMING...Waves of snow bands will
likely continue bounce conditions from MVFR/IFR through much of the
morning as snow showers lower VIS/CIG. These conditions will trend
towards VFR by 18Z with showers becoming more sparse and precip
likely being more of a mix as temperatures warm. Areas north of SLC
will continue to see easterly canyon/downsloping winds with gusts
stronger than 20 knots with EVW and LGU holding 30+ knots at times.
Most of the other terminals hold lighter, northerly flow through
much of the day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 11 AM MST this morning for UTZ104-107.

     Winter Weather Advisory until 5 PM MST this afternoon for UTZ108-
     109.

     Winter Storm Warning until 5 PM MST this afternoon for UTZ110.

     Winter Weather Advisory until 11 PM MST this evening for
     UTZ111>114-120.

     Winter Weather Advisory until 5 AM MST Saturday for UTZ117-125.

WY...Winter Storm Warning until 5 PM MST this afternoon for WYZ021.

&&

ADeSmet/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Nov 24, 9:35 AM MST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
935 AM MST Fri Nov 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             3 W Alpine              40.46N 111.83W
11/24/2023  M7.5 inch        Utah               UT   NWS Employee

            0.53 SWE.

&&

ND
Local storm report, Nov 24, 9:45 AM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
945 AM MST Fri Nov 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Snow             3 WNW Highland          40.44N 111.83W
11/24/2023  M4.8 inch        Utah               UT   Public

            Measured near the Texas Instruments
            Building.

&&

ND
Local storm report, Nov 24, 9:47 AM MST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
947 AM MST Fri Nov 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             Daybreak South Jordan   40.56N 112.00W
11/24/2023  M2.5 inch        Salt Lake          UT   NWS Employee

&&

ND
Local storm report, Nov 24, 9:51 AM MST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
951 AM MST Fri Nov 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     Snow             Provo Canyon            40.33N 111.63W
11/24/2023  m8.0 inch        Utah               UT   Public

            Via_WFO_SLC.

0740 AM     Snow             Snowbird                40.57N 111.65W
11/24/2023  m8.0 inch        Salt Lake          UT   Public

            Via_WFO_SLC.

0825 AM     Snow             Alta - Udot             40.59N 111.64W
11/24/2023  m8.0 inch        Salt Lake          UT   Public

            Via_WFO_SLC.

0709 AM     Snow             Park City Mountain      40.61N 111.54W
11/24/2023  m6.0 inch        Summit             UT   Public

            Via_WFO_SLC.

0423 AM     Snow             Alta - Collins          40.58N 111.64W
11/24/2023  m6.0 inch        Salt Lake          UT   Public

            Via_WFO_SLC.

0840 AM     Snow             2 SE Cottonwood Heights 40.59N 111.79W
11/24/2023  M6.0 inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-25 Cottonwood Heights
            1.6 SE.

0645 AM     Snow             Canyons Village at Park 40.66N 111.57W
11/24/2023  m4.0 inch        Summit             UT   Public

            Via_WFO_SLC.

0505 AM     Snow             Solitude                40.62N 111.59W
11/24/2023  m4.0 inch        Salt Lake          UT   Public

            Via_WFO_SLC.

0933 AM     Snow             Sandy                   40.57N 111.85W
11/24/2023  M4.0 inch        Salt Lake          UT   Public

0820 AM     Snow             1 SW Oakley             40.71N 111.30W
11/24/2023  M3.8 inch        Summit             UT   Cocorahs

            Cocorahs station UT-SM-11 Oakley 0.9 SW.

0700 AM     Snow             2 WSW Taylorsville      40.65N 111.96W
11/24/2023  M2.5 inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-76 Taylorsville 2.4
            SW.

0600 AM     Snow             1 WNW Slc Arpt #2       40.62N 112.01W
11/24/2023  M1.8 inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-9 West Jordan 1.6
            NNW.

&&
Local storm report, Nov 24, 10:10 AM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1010 AM MST Fri Nov 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             2 NNE Bountiful         40.90N 111.86W
11/24/2023  E3.5 inch        Davis              UT   Public

            Storm Total overnight.

&&

ND
Local storm report, Nov 24, 10:35 AM MST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1035 AM MST Fri Nov 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     Snow             2 E Bluffdale           40.48N 111.91W
11/24/2023  M3.0 inch        Salt Lake          UT   Broadcast Media

            Measured near Point of the Mountain.

&&

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 11:04 AM MSTWinter Weather AdvisorySLCBeaver, Iron, Washington4 hr

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.